If you want to learn about supraventricular tachycardia (SVT), go to the topic Supraventricular Tachycardia.
What is ventricular tachycardia?
Ventricular tachycardia is a fast heart rhythm that starts in the lower part of the heart (ventricles). If left untreated, some forms of ventricular tachycardia may get worse and lead to ventricular fibrillation, which can be life-threatening.
Ventricular tachycardia is a fast but regular rhythm. It can lead to ventricular fibrillation, which is fast and irregular. With ventricular fibrillation, the heartbeats are so fast and irregular that the heart stops pumping blood. Ventricular fibrillation is a leading cause of sudden cardiac death.
What causes ventricular tachycardia?
Sometimes it is not known what causes ventricular tachycardia, especially when it occurs in young people. But in most cases ventricular tachycardia is caused by heart disease, such as a previous heart attack, a congenital heart defect, hypertrophic or dilated cardiomyopathy, or myocarditis. Sometimes ventricular tachycardia occurs after heart surgery. Inherited heart rhythm problems, such as long QT syndrome or Brugada syndrome, are rare causes of ventricular tachycardia.
Some medicines-including antiarrhythmic medicines, which are used to treat other types of abnormal heart rhythms-can cause ventricular tachycardia. Less common causes include blood imbalances, such as low potassium levels and other electrolyte imbalances.
Nonprescription decongestants, herbal remedies (especially those that contain ma huang or ephedra), diet pills, and "pep" pills often contain stimulants that can trigger episodes of ventricular tachycardia. Illegal drugs (such as stimulants, like cocaine) also may cause ventricular tachycardia. It is important to be aware of which substances have an effect on you and how to avoid them.
What are the symptoms?
In ventricular tachycardia, the heart beats too rapidly and the ventricles cannot effectively pump oxygen-rich blood to the rest of the body. Ventricular tachycardia can be life-threatening.
This heart rhythm is dangerous for most people. If it lasts more than just a few seconds, it can turn into ventricular fibrillation, which causes sudden death.